Kansas, 2009

Hail in Kansas, July 27, 2009

July 27, 2009 · NWS GLD · 10 events in 2 counties and zones

Scattered severe thunderstorms moved slowly south across eastern Sheridan and Gove counties during the afternoon hours, producing hail up to golf ball size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

Scattered severe thunderstorms moved slowly south across eastern Sheridan and Gove counties during the afternoon hours, producing hail up to golf ball size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 27, 2:43 PM CST, 32 minutes earlier.

Area forecast discussion, Jul 27, 2:43 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
243 PM MDT MON JUL 27 2009

.SYNOPSIS...
243 PM MDT MON JUL 27 2009

ANALYSIS OF WATER VAPOR IMAGERY/UPPER AIR DATA INDICATED SHOWED A
LARGE MID/UPPER LOW POSITIONED OVER SASKATCHEWAN WITH A TROUGH AND
ASSOCIATED SURFACE COLD FRONT TRAILING SOUTHWESTWARD INTO THE
CENTRAL HIGH PLAINS. A MID/UPPER LEVEL RIDGE WAS CENTERED OVER THE
DESERT SOUTHWEST WITH A SERIES OF DISTURBANCES MOVING THROUGH THE
MEAN FLOW. AT THE SURFACE...ISOLATED CONVECTION INITIATED OVER
NORTHEAST COLORADO EARLIER IN THE DAY AND CONTINUES TO MOVE
SOUTHEAST INTO NORTHWEST KANSAS CURRENTLY.

FOLTZ
&&

.DISCUSSION...
243 PM MDT MON JUL 27 2009

FOCUS REMAINS ON CONVECTIVE ACTIVITY THROUGH MID-WEEK INCLUDING
POTENTIAL FOR LOCALLY HEAVY RAIN OVERNIGHT TONIGHT INTO TUESDAY
MORNING.

AS OF 18Z...A WEAK SURFACE TROUGH WAS POSITIONED FROM NORTHEAST
COLORADO THROUGH THE GLD CWA AND INTO CENTRAL KANSAS.
AFOREMENTIONED WEAK CONVECTIVE ACTIVITY CONTINUES TO SLIDE
SOUTHEAST WHILE ADDITIONAL CONVECTION IS CURRENTLY DEVELOPING
ALONG THE WY/CO BORDER. THIS AREA OF CONVECTION WILL CONTINUE TO
EXPAND INTO A LOOSELY ORGANIZED MCS STRUCTURE AND IS PROGGED TO
MOVE SOUTHEAST INTO THE GLD CWA LATE THIS EVENING. WHILE
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...MARGINAL DEEP LAYER
SHEAR OF AROUND 30 KTS AND MUCAPE VALUES OF 1000-1500 J/KG WILL
PROVIDE POTENTIAL FOR ISOLATED SEVERE HAIL. BIGGER THREAT APPEARS
TO BE FROM WINDS AND HEAVY RAIN WITH PWAT VALUES RUNNING ROUGHLY
150 PERCENT OF NORMAL. WHILE THE EXACT AMOUNT OF PRECIP EXPECTED
AT ANY POINT IN THE AREA IS IMPONDERABLE...LOCALLY HEAVY RAIN IS A
DISTINCT POSSIBILITY. A SHORT-FUSED HYDRO HIGHLIGHT IS NOT OUT OF
THE QUESTION.

TEMPS FOR TUESDAY AND WEDNESDAY SHOULD REMAIN WELL BELOW
CLIMATOLOGICAL NORMS AS SURFACE COLD FRONT REMAINS SOUTH OF THE
AREA. BOTH NAM AND EC HANG ONTO PRECIP CHANCES THROUGH THE DAY ON
TUESDAY. GIVEN EXPECTED PRECIP AND EXTENSIVE CLOUD COVER...TRIMMED
A FEW DEGREES OFF OF EXPECTED HIGHS. ANOTHER SHORTWAVE TROUGH WILL
IMPACT THE AREA ON WEDNESDAY AND HAVE BUMPED POPS TO CHANCE CATEGORY.

PATTERN BEGINS TO SHIFT A BIT BY THURSDAY AS THE NORTHERN PLAINS
TROUGH DEEPENS PUSHING THE MEAN FLOW INTO SOUTHWEST KANSAS. THIS
SHOULD ALLOW CONDITIONS TO DRY OUT TO SOME EXTENT. THE DESERT
SOUTHWEST MID/UPPER RIDGE THEN BEGINS TO BUILD NORTHWARD INTO THE
AREA AREA OVER THE WEEKEND ALLOWING TEMPS TO RETURN TO NEAR
NORMAL. OPERATIONAL GFS DEPICTING ANOTHER COLD FRONT DROPPING INTO
THE AREA FROM THE NORTH SUNDAY NIGHT INTO MONDAY BUT HAVE OPTED TO
KEEP POPS SILENT UNTIL BETTER CONSENSUS IS REACHED.

FOLTZ
&&

.AVIATION...
1123 AM MDT MON JUL 27 2009

FOR THE 18Z TAFS AT KGLD AND KMCK...THUNDERSTORMS NORTH OF KGLD
TERMINAL AT 1720Z WILL NOT IMPACT THE SITE BUT AFTERNOON AND
OVERNIGHT THUNDERSTORMS MAY IMPACT THE SITE AS A SERIES OF UPPER
LEVEL DISTURBANCES AND A FRONTAL BOUNDARY INTERACT. FOR TONIGHT
CIGS IN POST FRONTAL FLOW WILL LOWER INTO THE MVFR RANGE WITH
SHOWERS AND/OR THUNDERSTORMS POSSIBLE MUCH OF THE NIGHT. FOR THE
12Z-18Z TIMEFRAME TUESDAY CIGS WILL REMAIN MVFR OR LOWER WITH A
SHOWER OR TWO POSSIBLE.

AT KMCK SIMILAR SCENARIO WITH SHOWERS AND THUNDERSTORMS POSSIBLE
DURING THE MID TO LATE AFTERNOON HOURS...INCREASING LATE TONIGHT
AS A DISTURBANCE MOVES IN FROM THE WEST/NORTHWEST. CIGS OVERNIGHT
WILL BE MVFR OR LOWER...LINGERING THROUGH 18Z TUESDAY.

07
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Jul 27, 10:55 AM CST, 4 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1055 AM MDT MON JUL 27 2009

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-281200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1055 AM MDT MON JUL 27 2009 /1155 AM CDT MON JUL 27 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE DAY BECOMING
LIKELY TONIGHT AS A COLD FRONT AND A SERIES OF UPPER LEVEL
DISTURBANCES MOVE THROUGH. SEVERE THUNDERSTORMS ARE POSSIBLE WITH
LARGE HAIL AND DAMAGING WINDS THE PRIMARY THREATS. THE THREAT FOR
LOCALLY HEAVY RAIN WILL INCREASE TONIGHT ACROSS MUCH OF THE AREA.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THURSDAY. EVEN
THOUGH SEVERE WEATHER IS NOT EXPECTED DANGEROUS LIGHTNING WILL BE
PRESENT WITH EACH THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jul 27, 9:26 AM CST, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
926 AM MDT MON JUL 27 2009

COZ090-271600-
YUMA COUNTY-
926 AM MDT MON JUL 27 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR YUMA COUNTY IN NORTHEAST COLORADO...

AT 926 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CLARKVILLE. THIS STORM WAS NEARLY
STATIONARY.

SMALL HAIL AND BRIEF PERIODS OF MODERATE TO HEAVY RAIN ARE POSSIBLE
UNDER THE STRONGEST PART OF THE STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

THEDE
Special weather statement, Jul 27, 2:56 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
256 PM MDT MON JUL 27 2009

KSZ015-016-272130-
GRAHAM-SHERIDAN-
356 PM CDT MON JUL 27 2009

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR SHERIDAN COUNTY IN NORTHWEST KANSAS AND GRAHAM
COUNTY IN NORTHWEST KANSAS...

AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF TASCO...AND MOVING SOUTHEAST AT
15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

LOCKHART

The radar

The Goodland radar (KGLD), 115 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Sheridan

When
July 27, 3:15 PM CST
Where
Sheridan County, 3.28 mi WNW of Tasco
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.360, -100.360

Most hail was quarter sized.

Hail, Sheridan

When
July 27, 3:20 PM CST to 3:26 PM CST
Where
Sheridan County, 1.75 mi WNW of Tasco
Measured
1 in hail
Reported by
Public
Coordinates
39.360, -100.330

Strong winds and very heavy rainfall was also reported.

Hail, Sheridan

When
July 27, 4:00 PM CST to 4:20 PM CST
Where
Sheridan County, 5.3 mi N of Hoxie
Measured
0.75 in hail
Reported by
SHAVE Project
Coordinates
39.427, -100.430

Hail, Sheridan

When
July 27, 4:05 PM CST
Where
Sheridan County, 9.17 mi W of Lucerne
Measured
1.75 in hail
Reported by
Public
Coordinates
39.480, -100.370

Heavy rainfall and wind gusts of 30 to 40 mph were also reported.

Hail, Gove

When
July 27, 4:05 PM CST
Where
Gove County, 10.8 mi S of Quinter
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
38.914, -100.230

Hail, Gove

When
July 27, 4:20 PM CST to 4:48 PM CST
Where
Gove County, 6.5 mi S of Quinter
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
38.976, -100.230

Hail, Gove

When
July 27, 4:30 PM CST to 4:50 PM CST
Where
Gove County, 5.8 mi S of Quinter
Measured
1.75 in hail
Reported by
SHAVE Project
Coordinates
38.986, -100.230

Hail, Sheridan

When
July 27, 4:30 PM CST to 5:00 PM CST
Where
Sheridan County, 9.3 mi NNE of Tasco
Measured
1.5 in hail
Reported by
SHAVE Project
Coordinates
39.474, -100.233

Resident also reported 1.71 inches of rain.

Hail, Gove

When
July 27, 4:52 PM CST
Where
Gove County, 6 mi S of Quinter
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
38.983, -100.230

Hail, Gove

When
July 27, 4:55 PM CST to 5:05 PM CST
Where
Gove County, 12 mi SSE of Quinter
Measured
1 in hail
Reported by
SHAVE Project
Coordinates
38.910, -100.144

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182581, 182582, 182594, 182583, 182592, 182589, 182591, 182599, 182590, 182593.